Advertisement

Designs, Codes and Cryptography

, Volume 86, Issue 5, pp 1039–1062 | Cite as

An Assmus–Mattson theorem for codes over commutative association schemes

  • John Vincent S. Morales
  • Hajime Tanaka
Article
  • 130 Downloads

Abstract

We prove an Assmus–Mattson-type theorem for block codes where the alphabet is the vertex set of a commutative association scheme (say, with s classes). This in particular generalizes the Assmus–Mattson-type theorems for \(\mathbb {Z}_4\)-linear codes due to Tanabe (Des Codes Cryptogr 30:169–185, 2003) and Shin et al. (Des Codes Cryptogr 31:75–92, 2004), as well as the original theorem by Assmus and Mattson (J Comb Theory 6:122–151, 1969). The weights of a code are s-tuples of non-negative integers in this case, and the conditions in our theorem for obtaining t-designs from the code involve concepts from polynomial interpolation in s variables. The Terwilliger algebra is the main tool to establish our results.

Keywords

Assmus–Mattson theorem Code Design Association scheme Terwilliger algebra Multivariable polynomial interpolation 

Mathematics Subject Classification

05E30 94B05 05B05 

Notes

Acknowledgements

The authors thank Masaaki Harada for helpful discussions. HT was supported in part by JSPS KAKENHI Grant No. 25400034.

References

  1. 1.
    Assmus Jr. E.F., Mattson Jr. H.F.: New \(5\)-designs. J. Comb. Theory 6, 122–151 (1969).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bachoc C.: On harmonic weight enumerators of binary codes. Des. Codes Cryptogr. 18, 11–28 (1999).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bannai E., Bannai E., Suda S., Tanaka H.: On relative \(t\)-designs in polynomial association schemes. Electron. J. Comb. 22, #P4.47 (2015). arXiv:1303.7163.
  4. 4.
    Bannai E., Ito T.: Algebraic Combinatorics I: Association Schemes. Benjamin/Cummings, Menlo Park (1984).zbMATHGoogle Scholar
  5. 5.
    Bannai E., Koike M., Shinohara M., Tagami M.: Spherical designs attached to extremal lattices and the modulo \(p\) property of Fourier coefficients of extremal modular forms. Mosc. Math. J. 6, 225–264 (2006).MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bonnecaze A., Rains E., Solé P.: \(3\)-Colored \(5\)-designs and \(\mathbf{Z}_4\)-codes. J. Stat. Plan. Inference 86, 349–368 (2000).CrossRefzbMATHGoogle Scholar
  7. 7.
    Brouwer A.E., Cohen A.M., Neumaier A.: Distance-Regular Graphs. Springer, Berlin (1989).CrossRefzbMATHGoogle Scholar
  8. 8.
    Calderbank A.R., Delsarte P.: On error-correcting codes and invariant linear forms. SIAM J. Discret. Math. 6, 1–23 (1993).MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Calderbank A.R., Delsarte P., Sloane N.J.A.: A strengthening of the Assmus-Mattson theorem. IEEE Trans. Inf. Theory 37, 1261–1268 (1991).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    de Boor C., Ron A.: On multivariate polynomial interpolation. Constr. Approx. 6, 287–302 (1990).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    de Boor C., Ron A.: The least solution for the polynomial interpolation problem. Math. Z. 210, 347–378 (1992).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Delsarte P.: An algebraic approach to the association schemes of coding theory. Philips Res. Rep. Suppl. 10, 1–97 (1973).MathSciNetzbMATHGoogle Scholar
  13. 13.
    Delsarte P., Levenshtein V.I.: Association schemes and coding theory. IEEE Trans. Inf. Theory 44, 2477–2504 (1998).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gasca M., Sauer T.: Polynomial interpolation in several variables. Adv. Comput. Math. 12, 377–410 (2000).MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Gijswijt D., Schrijver A., Tanaka H.: New upper bounds for nonbinary codes based on the Terwilliger algebra and semidefinite programming. J. Comb. Theory A 113, 1719–1731 (2006).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Godsil C.D.: Generalized Hamming schemes, manuscript (2010). arXiv:1011.1044.
  17. 17.
    Gulliver T.A., Harada M.: Extremal double circulant type II codes over \(\mathbb{Z}_4\) and construction of \(5\)-\((24,10,36)\) designs. Discret. Math. 194, 129–137 (1999).CrossRefzbMATHGoogle Scholar
  18. 18.
    Harada M.: New \(5\)-designs constructed from the lifted Golay code over \(\mathbb{Z}_4\). J. Comb. Des. 6, 225–229 (1998).CrossRefzbMATHGoogle Scholar
  19. 19.
    Helleseth T., Rong C., Yang K.: On \(t\)-designs from codes over \(\mathbf{Z}_4\). Discret. Math. 238, 67–80 (2001).CrossRefzbMATHGoogle Scholar
  20. 20.
    Höhn G.: Self-dual codes over the Kleinian four group. Math. Ann. 327, 227–255 (2003). arXiv:math/0005266.MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Iliev P.: A Lie-theoretic interpretation of multivariate hypergeometric polynomials. Compos. Math. 148, 991–1002 (2012). arXiv:1101.1683.MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Iliev P., Terwilliger P.: The Rahman polynomials and the Lie algebra \(\mathfrak{sl}_3(\mathbb{C})\). Trans. Am. Math. Soc. 364, 4225–4238 (2012). arXiv:1006.5062.MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kim J.-L., Pless V.: Designs in additive codes over \(GF(4)\). Des. Codes Cryptogr. 30, 187–199 (2003).MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lahtonen J., Ranto K., Vehkalahti R.: \(3\)-designs from all \(\mathbf{Z}_4\)-Goethals-like codes with block size \(7\) and \(8\). Finite Fields Appl. 13, 815–827 (2007).MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Martin W.J., Tanaka H.: Commutative association schemes. Eur. J. Comb. 30, 1497–1525 (2009). arXiv:0811.2475.MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Miezaki T., Nakasora H.: An upper bound of the value of \(t\) of the support \(t\)-designs of extremal binary doubly even self-dual codes. Des. Codes Cryptogr. 79, 37–46 (2016). arXiv:1311.2122.MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Mizukawa H., Tanaka H.: \((n+1, m+1)\)-Hypergeometric functions associated to character algebras. Proc. Am. Math. Soc. 132, 2613–2618 (2004).MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Morales J.V.S.: On Lee association schemes over \(\mathbb{Z}_4\) and their Terwilliger algebra. Linear Algebra Appl. 510, 311–328 (2016).MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Schrijver A.: New code upper bounds from the Terwilliger algebra and semidefinite programming. IEEE Trans. Inf. Theory 51, 2859–2866 (2005).MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Shin D.-J., Kumar P.V., Helleseth T.: An Assmus-Mattson-type approach for identifying \(3\)-designs from linear codes over \(\mathbf{Z}_4\). Des. Codes Cryptogr. 31, 75–92 (2004).MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Simonis J.: MacWilliams identities and coordinate partitions. Linear Algebra Appl. 216, 81–91 (1995).MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Solé P.: The Lee association scheme. In: Cohen G., Godlewski P. (eds.) Coding Theory and Applications. Lecture Notes in Computer Science, vol. 311, pp. 45–55. Springer, Berlin (1988).Google Scholar
  33. 33.
    Srivastava J.N., Chopra D.V.: Balanced arrays and orthogonal arrays. In: Srivastava J.N. (ed.) A Survey of Combinatorial Theory, pp. 411–428. North-Holland, Amsterdam (1973).CrossRefGoogle Scholar
  34. 34.
    Tanabe K.: An Assmus-Mattson theorem for \(\mathbf{Z}_4\)-codes. IEEE Trans. Inf. Theory 46, 48–53 (2000).MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Tanabe K.: A new proof of the Assmus-Mattson theorem for non-binary codes. Des. Codes Cryptogr. 22, 149–155 (2001).MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Tanabe K.: A criterion for designs in \(\mathbb{Z}_4\)-codes on the symmetrized weight enumerator. Des. Codes Cryptogr. 30, 169–185 (2003).MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Tanaka H.: New proofs of the Assmus-Mattson theorem based on the Terwilliger algebra. Eur. J. Comb. 30, 736–746 (2009). arXiv:math/0612740.MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Tanaka H., Tanaka R., Watanabe Y.: The Terwilliger algebra of a \(Q\)-polynomial distance-regular graph with respect to a set of vertices (in preparation).Google Scholar
  39. 39.
    Tarnanen H.: On extensions of association schemes. In: Laakso H., Salomaa A. (eds.) The Very Knowledge of Coding, pp. 128–142. University of Turku, Institute for Applied Mathematics, Turku (1987).Google Scholar
  40. 40.
    Terwilliger P.: The subconstituent algebra of an association scheme I. J. Algebr. Comb. 1, 363–388 (1992).MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Terwilliger P.: The subconstituent algebra of an association scheme II. J. Algebr. Comb. 2, 73–103 (1993).MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Terwilliger P.: The subconstituent algebra of an association scheme III. J. Algebr. Comb. 2, 177–210 (1993).MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Terwilliger P.: The displacement and split decompositions for a \(Q\)-polynomial distance-regular graph. Graphs Comb. 21, 263–276 (2005). arXiv:math.CO/0306142.
  44. 44.
    Terwilliger P.: Six Lectures on Distance-regular Graphs. Lecture Notes. De La Salle University, Metro Manila. http://www.math.wisc.edu/~terwilli/teaching.html (2010).

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Graduate School of Information SciencesTohoku UniversitySendaiJapan
  2. 2.Research Center for Pure and Applied Mathematics, Graduate School of Information SciencesTohoku UniversitySendaiJapan

Personalised recommendations